User Tools

Site Tools


Sidebar

WikiTox Home Page

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:problems_for_discussion_1_paracetamol

Problems for Discussion - 1 - Paracetamol


PARACETAMOL (ACETAMINOPHEN) TOXICITY

‘Life is in the liver’

Paracetamol provides a good opportunity to revisit hepatic metabolism of drugs as the P450 mediated metabolism of paracetamol to an intermediate toxic metabolite underlies the mechanism of toxicity. Paracetamol poisoning is common and extensively studied. While the evidence we have for treatment is probably amongst the best we have in clinical toxicology there are still many areas of controversy in particular relating to treatment thresholds. The article by Rumack gives a fascinating overview of paracetamol toxicity and treatment. In particular it is apparent that the evidence for treatment protocols has been driven by a number of factors others than pure science.

One of the current arguments related to treatment of paracetamol poisoning relates to different treatment thresholds. One of the theoretical reasons for the arguments for differing treatment thresholds relates to changes in enzyme function in particular enzyme induction.

Objectives

  • To be able to do a risk assessment of a paracetamol poisoning
    • Consider variables which may affect the risk assessment
  • Understand the limitations of the nomogram
  • Understand treatment of paracetamol poisoning

Learning Activities

Read

  1. Rumack BH. Acetaminophen hepatotoxicity: the first 35 years. Clinical Toxicology 2002;40(1):3-20.
  2. Daly FF, Fountain JS, Murray L, Graudins A, Buckley NA; Panel of Australian and New Zealand clinical toxicologists. Guidelines for the management of paracetamol poisoning in Australia and New Zealand–explanation and elaboration. A consensus statement from clinical toxicologists consulting to the Australasian poisons information centres. Med J Aust. 2008 Mar 3;188(5):296-301. (fulltext)

Exercises

Problem 1

What is enzyme inhibition & how fast does it occur?
What is enzyme induction & how fast does it occur?

Problem 2

A 37-year-old male is brought in following an overdose of paracetamol and temazepam.
He was found by his sister at 9:00 am with empty packets of paracetamol and temazepam. He has taken up to 60 x 500 mg of paracetamol and 25 x 10 mg temazepam sometime the previous day. He is a known chronic alcoholic with a long history of depression. His current medications are citalopram (Cipramil) 20 mg mane and ranitidine (Zantac) 300 mg nocte.

The patient is a slightly wasted 70 kg male who is drowsy with some non-localised abdominal pain. On admission at 10:00 am, his liver function tests are normal but his INR is 1.5. His paracetamol concentration is 420 mmol/L. Four hours later his paracetamol concentration is 275 mmol/L.

  1. What factors can help determine the potential risk of toxicity in this overdose on admission?
  2. What information does the second paracetamol level give and how is this calculated?
  3. What are some of the limitations that may exist in interpreting the levels?
  4. What is the appropriate treatment for this patient initially and over the first 24 hours?

Problem 3

A 45 kg 17-year-old girl ingests 10 x 500 mg of paracetamol 8 hours before and then a further 10 x 500 mg 3 hours before presentation, which she washed down with 5 wineglasses of cask moselle.

She appears well and is cooperative. A physical examination reveals the smell of cheap wine but is otherwise normal.

The paracetamol level at presentation is 505 mmol/L

  1. 1. How would you interpret the paracetamol level?
  2. 2. How would you treat her?
  3. 3. What do you estimate her blood alcohol to be?
  4. 4. Does her alcohol ingestion increase her risk of toxicity?

Problem 4

A 15-year-old girl presents 15 hours after 15 grams of paracetamol. Her body weight is 90 kg. On examination she has hepatic tenderness but no hepatomegaly.

  1. How would you treat this patient on arrival?
  2. These are the Investigations on admission
    • Paracetamol level on admission 496 mmol/L
    • GGTP 145 U/L, SGPT 892 U/L, SGOT 573
    • Prothrombin time normal
  3. What would your treatment be and why?
  4. What is her prognosis and what information is useful to determine the prognosis?

Problem 5

A 70-year-old female presents 2 hours after ingesting 12 modified release (665 mg) paracetamol tablets.

  1. How would you conduct a risk assessment in this patient?

Problem 7

A 20 year old girl was admitted to a local district hospital 3 hours after overdose with paracetamol 30 tablets. She complains of abdominal pain but there is no vomiting. She was given emesis with sodium bicarbonate and was transferred to the National Hospital (tertiary care referral center) due to unavailability of antidotes. She arrives in NHSL 8 hours after the overdose. There are no facilities for doing paracetamol blood levels. She is given activated charcoal 50 g and started on N Acetyl cysteine infusion 20 hour regimen for paracetamol overdose.

  1. Explain the effective methods of gastric decontamination that can be used after paracetamol overdose indicating time intervals up to which, these methods are effective.
  2. Discuss whether emesis produced at local hospital and activated charcoal given at NHSL are likely to be beneficial for the patient.
  3. Discuss the antidotes available for treatment of paracetamol overdose and the efficacy of these based on evidence.
  4. Discuss how the need for the use and selection of antidote could be made in the absence of paracetamol levels.
  5. If both antidotes were available at the local hospital discuss which one would be preferred for this patient.
  6. Discuss the reasons for using N Acetyl cysteine as the antidote at the National Hospital.

Problem 6

A 6 year old boy weighing 20 Kg was admitted to hospital with a 4 day history of fever. He was complaining of abdominal pain and vomiting for the past 2 days. He was treated by a GP initially who has recommended giving 1 adult tablet of paracetamol 6 hourly which the mother had given for 3 days. On admission the child was ill looking with right hypochondrial pain and tenderness. The investigations on admission showed AST 750 IU/L, ALT 900 IU/L, INR 1.3, and Paracetamol levels done in a private sector laboratory was 50mg/liter

  1. What is the dose of paracetamol that should have been given to this child by the GP ?
  2. Discuss the differences of toxicity and prognosis observed during acute deliberate overdose and accidental overdose as given in the above two problems.
  3. Discuss the efficacy of antidotes in repeated supra-therapeutic ingestion of paracetamol as compared to acute overdose.
  4. Explain how N acetylcysteine should be administered to this child
  5. Discuss the reasons for increased incidence of accidental overdose with paracetamol overdose observed in Sri Lanka in the past few years. How can this problem be minimized?
/home/wikitoxo/public_html/data/pages/wikitox/problems_for_discussion_1_paracetamol.txt · Last modified: 2018/09/01 09:01 (external edit)